Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Mar, 2012, Volume 80, Issue 2

When Are Local Incentive Constraints Sufficient?
p. 661-686

Gabriel Carroll

We study the question of whether local incentive constraints are sufficient to imply full incentive compatibility in a variety of mechanism design settings, allowing for probabilistic mechanisms. We give a unified approach that covers both continuous and discrete type spaces. On many common preference domains—including any convex domain of cardinal or ordinal preferences, single‐peaked ordinal preferences, and successive single‐crossing ordinal preferences—local incentive compatibility (suitably defined) implies full incentive compatibility. On domains of cardinal preferences that satisfy a strong nonconvexity condition, local incentive compatibility is not sufficient. Our sufficiency results hold for dominant‐strategy and Bayesian Nash solution concepts, and allow for some interdependence in preferences.

Log In To View Full Content

Supplemental Material

Supplement to "When are Local Incentive Constraints Sufficient?"

This online appendix gives a more detailed study of conditions under which the basic method of proof used for the sufficiency results in the main paper can be applied, with an eye to understanding how much the method might potentially be further generalized, and whether the results still hold when the method does not apply.